Hormonal migraines : Hi everyone I’ve... - National Migraine...

National Migraine Centre

8,033 members2,354 posts

Hormonal migraines

Natz36
Natz36

Hi everyone

I’ve been getting hormonal migraines since August and they are so bad I’m always throwing up and can’t get out of bed .

I’m just wondering so the last one I had was on Tuesday and I am now really dizzy ? Is this normal as the last ones I had I just experienced extreme fatigue and felt emotional.

Thanks for any help or advice

X

15 Replies
oldestnewest

Unfortunately Migraines can really affect the gut and can really take it out of you. I get a mix of migraines these days going from silent to full blown gut spasms for 12+hours - so violent I need to get to the loo when one hits because it is both ends simultaneously.

I'm past the menopause but my migraines were related to changing hormone levels and there is still bits of that going on even now though I don't think its oestrogen/progresterone that are doing the damage at the moment.

Having said that though I would recommend seeing your GP - some people find anti-emetics help with the nausea (though I generally didn't). Also worth checking that there isn't something else going on.

Feel for you

Natz36
Natz36 in reply to Gambit62

Hello

Thanks lovely.

My doctor is aware of them and had given me sumatriptan but they give me terrible side affects and I’m also allergic to painkillers so while I have the migraine I have the worse period pain ever and just want to die for two days plus the sickness x

I’m due a scan requested by gynaecologist to find out if I have a cyst or anything else going on x

Once my period has gone and the migraine I literally have to recover for five days as i have no energy and I’m so weak x

Now I’m off my period and recovered I will have two weeks where I’m okay then I’m not great towards my period x

So much more going on in my life with my health this has just knocked me completely x

Gambit62
Gambit62 in reply to Natz36

sumitriptan is a triptan rather than an anti-emetic - may still be worse looking into whether an anti-emetic can help.

Natz36
Natz36 in reply to Gambit62

Thanks

Unfortunately my doctor will only prescribe me sumatriptan. X

It’s just a nightmare right now x

Gambit62
Gambit62 in reply to Natz36

try speaking to a pharmacist and see if there is something they can suggest that doesn't require a prescription - they will also be able to give advice on any interactions with other medications you may be taking.

Natz36
Natz36 in reply to Gambit62

Unfortunately it’s not something I can do right now as I’m under investigation for an autoimmune disease connective tissue disorder just don’t know so I have to be careful with medication. X so I just have to go through it and just try and cope if that’s even possible x

My experience.......I had them ,it was a nightmare, I then developed really heavy periods and had a Mirena (?spelling) coil put in....my goodness what a relief!!!!!!! My menstrual migraine virtually disappeared. It may be an option to chat to your GP about. The coil has one of the hormones, can't remember which one, in it and is good for 5 years. I had mine removed after I reached menopause, and wish I hadnt, I get monthly hot flushes and migraine, but the migraine only last for 3 days and it is mainly the sickness and dizzy affects with the occasional unmanageable head pain, I have Stemetil and Sumatriptan to use when I want.

Natz36
Natz36 in reply to 1stgls

Hi

Thanks for replying

Due to personal reasons I won’t use anything to stop periods etc as it’s taken me a few years to get them back .

I just feel like I need to mentally prepare myself for them as they are really affecting me x

1stgls
1stgls in reply to Natz36

No probs, these answers are our own personal experiences not edicts. Xxx. Hope you get some help

I am 46 and have had migraines for years, i now have hormonal migraines (Have done for a few years) and it’s a nightmare. The migraine last at least 4 days and I use sumatriptan injection everyday day as it comes back the next day (must be when the meds wear off. ) What side effects are you experiencing ? I feel for you, I am on the mini pill (which means I have no break) and initially this tricked my body and stopped my periods, which was what I wanted it to do. But after abt a year my body must have got used to it as I now get the migraine but not much of a period. I am peri menopausal now and not really sure what to do. I do feel dizzy with my migraines and generally feel warn out for a week after it. It may be tricky for you to find a solution if you don’t want to stop your periods, as they are the causes I wish I could offer more help

Natz36
Natz36 in reply to natoneill

I’m sorry to hear that . The more research and listening to podcasts regarding migraines hormonal ones seem to be more intense and painful and it’s right as I literally am bed ridden when I get it plus my period pain is bad I’m due a scan requested by gynaecologist so while I have the migraine I also have period pain and I can’t take any pain relief as I’m allergic so for two days I don’t sleep or eat it’s just torture x

The sumatriptan makes me tingle all over and makes me feel like I’m tripping hallucinating kind of feeling so I have just been taking half so I don’t have to experience it as it’s not pleasant at all x

I feel like I’m moaning all the time but I wouldn’t wish them on anyone and right now I’m just feeling exhausted and drained with it all and have not many people in my life to turn too x

natoneill
natoneill in reply to Natz36

I k ow exactly what you mean, always moaning about it myself but it’s a debilitating illness. Have you listened to the Heads up podcast? They have an episode on hormonal migraine. Also there is a tablet you can take to help slow down the bleeding when you have a period, that may help. They are called Tranexamic acid And you can buy them over the counter in boots. I haven’t used them Personally but my sister has. Do some Research On them. Can I ask your age?

Natz36
Natz36 in reply to natoneill

Thanks I do believe that it maybe a cyst causing the pain but I’m not sure until I have the scan .

I can’t take any medication because I just get side affects so I have to deal with it. X

I'm am sorry you have hormonal migraines. My life was so disrupted by these migraines. I ended up in the ER many times over the years. I am through menapause now so I have very few migraines a year. But I do remember getting migraines the week before and even the week of my period. I used to take every pain med out there with little relief.

Do you do oral sumatriptan or the injectable? For some reason the injectable worked better for me. Maxalt another triptan worked the best for me. When nothing else worked I found that the medication my Dr gave me for throwing up helped...it would knock me out. The other thing that helped was a warm heat pack on my neck or over my eyes. Thermacare is a heat pack that lasts 8-12 hours. You can buy it in stores everywhere.

I hope you can find some relief! Also, your Dr should be working with you to find the right pain relief for you. You should not have to me in so much pain every month.

Good luck!

So sorry to hear about this. Hormonal ones were always my biggest problem because it was without fail every month so add that to random other illness (virus, sprained ankle, flu, anything) I was constantly in trouble with work for being absent. Which meant I was monitored constantly which added more stress to the guilt I was already feeling and lead to stress migraines.

My doctor was the one that suggested dealing with the hormonal ones because at least if they were under Control, maybe the others might go away or at least the amount of migraines would diminish.

Tried a couple of pills to see what worked and now I don't have to deal with periods - which were always hideous anyway) or a monthly migraine. Of course it's very much up to the individual if they want to completely alter their hormones or if it will even work but it basically gave me my life back. I could never go out or plan anything as I was always either leading up to or recovering from the massive monthly migraine so rarely felt well. Then experimenting with different triptans then dealt with 99% of any residual migraines.

You may also like...